Alert archive / Hawaii / Flash Flood Warnings in 2018

Flash Flood Warning 37, NWS Honolulu, HI

April 20, 2018Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Apr 20, 2018, 1:31 AM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2018, 1:31 AM HST (11:31 UTC)
Expired
Apr 20, 2018, 7:30 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 37 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 11.5 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2018-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2018-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
952 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WGHW50 PHFO 201131
FFWHFO
HIC007-201430-
/O.NEW.PHFO.FF.W.0037.180420T1131Z-180420T1430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
131 AM HST FRI APR 20 2018

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 430 AM HST

* At 126 AM HST, gage reports indicated the Hanalei River has risen 
  rapidly to 7 feet within moderate to locally heavy rainfall. This 
  may impact the Kuhio Highway at the Hanalei River bridge shortly.

* Locations in the warning include but are not limited to...
  Princeville, Kilauea, Anahola, Moloaa, Wainiha and Hanalei. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 430 AM HST if heavy rain
persists.

LAT...LON 2221 15937 2222 15936 2219 15932 2212 15930
      2216 15959 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

Powell
2 follow-up statements
852 
WGHW50 PHFO 201418
FFWHFO
HIC007-201730-
/O.EXT.PHFO.FF.W.0037.000000T0000Z-180420T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
418 AM HST FRI APR 20 2018

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 730 AM HST

* At 413 AM HST, gage reports indicated the Hanalei River remains 
  above 7 feet within moderate to locally heavy rainfall. This may 
  impact the Kuhio Highway at the Hanalei River bridge.

* Locations in the warning include but are not limited to...
  Princeville, Kilauea, Anahola, Moloaa, Wainiha and Hanalei. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 730 AM HST if heavy rain
persists.

LAT...LON 2221 15937 2222 15936 2219 15932 2212 15930
      2216 15959 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

Powell
509 
WGHW70 PHFO 201722
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
722 AM HST FRI APR 20 2018

HIC007-201730-
/O.EXP.PHFO.FF.W.0037.000000T0000Z-180420T1730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
722 AM HST FRI APR 20 2018

...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY
WILL EXPIRE AT 730 AM HST...

Flood waters are receding...and the Hanalei River is within its 
banks.

LAT...LON 2221 15937 2222 15936 2219 15932 2212 15930
      2216 15959 2223 15956 2221 15950 2223 15949
      2222 15943 2224 15940

$$

Morrison

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Apr 19, 8:27 PM HST, 5 hours 4 minutes earlier.

Area forecast discussion, Apr 19, 8:27 PM HST, 5 hours 4 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
827 PM HST Thu Apr 19 2018

.SYNOPSIS...
Wet weather and cloudy skies will remain in place through Friday,
particularly over windward areas. Some showers may be heavy at
times and isolated thunderstorms are possible. A typical trade
wind pattern will return Friday night, with showers favoring
windward and mauka areas. High pressure north of the state will
maintain moderate to breezy trade winds through the weekend,
before strengthening to locally windy levels next week.

&&

.DISCUSSION...
An upper level trough approaching the main Hawaiian Islands from
the northwest will destabilize our airmass, while an old frontal
boundary embedded within trade flow will supply low level
moisture from the east. This combination of features has prompted
continuation of a flash flood watch through Friday afternoon.
Mostly cloudy to overcast conditions will prevail across the
state, with an extensive shield of mid and high cloud currently
extending well southwest of the island chain. These layered clouds
will push east, raising chances of winter weather at the Big
Island summits. A winter storm warning remains in effect through
Friday afternoon.

Radar shows showers pushing into windward areas at this hour.
Models show a steady increase in showers this evening and
continuing into Friday morning. Showers will favor windward and
mountains areas through the night, but leeward locations will get
wet as well from time to time. The upper level trough will push
eastward across the islands tonight, introducing the possibility
of heavy rainfall and thunderstorms.

By Friday morning, the threat for heavy rain will focus across
the eastern half of the state with the upper trough over Maui
County and the Big Island. Kauai and Oahu may see some clearing
during the morning hours with more normal trade wind weather
returning. By Friday evening, enhanced showers will remain over
windward Maui and the Big Island, but drier air from the east and
increasing stability will gradually decrease shower intensity and
coverage.

A surface ridge to the north will maintain moderate to locally
breezy trade winds Friday night through the weekend. High pressure
will strengthen Monday bringing trades to locally windy levels
through Wednesday. Overall, a fairly typical trade wind pattern
is expected through the period, with bands of enhanced clouds and
showers drifting through the islands from time to time. Showers
will focus over windward and mauka areas with some showers riding
the strong trades to leeward locations.

&&

.AVIATION...
A ridge of high pressure north of the state will keep a moderate
trade wind flow in place through Friday. Abundant moisture over
the state along with an upper level trough moving overhead will
result in showery weather. The lowest clouds and most persistent
showers are expected across windward and mauka areas, where
widespread MVFR cigs/vsbys are expected. Conditions will begin to
improve from northwest to southeast down the island chain on
Friday.

AIRMET Sierra is in effect for mountain obscuration over north
thru east sections of all islands. These conditions are expected
to continue through the night.

AIRMET Tango remains in effect for low level turbulence below 070 over
and downwind of the terrain of all islands. These conditions will
likely continue through the night. AIRMET Tango is also in effect
for moderate upper level turbulence between FL200 and FL400 due
to a jet stream in the vicinity of the islands. This AIRMET will
likely remain in place through Friday.

AIRMET Zulu is in effect for moderate icing between 130 and FL250
from Molokai eastward to the Big Island. These conditions are
expected to continue through the night.

&&

.MARINE...
A surface high north of the area will move northeast through
Saturday. The high is producing locally strong trade winds over
Hawaiian waters, but a trough aloft is keeping winds weaker than
might be expected. The trough will bring a slight chance of
thunderstorms with locally heavy downpours through Friday.

A Small Craft Advisory (SCA) continues through Friday for strong
trade winds in the windier areas near Maui County and the Big
Island tonight. The SCA will likely be extended and expanded over
the weekend as trade winds strengthen further.

Surf is expected to remain below High Surf Advisory (HSA)
thresholds along all shores through this weekend. Rough surf will
persist along east facing shores through Sunday night due to the
trade winds, but heights will remain moderate through the weekend.
As trade winds strengthen early next week, surf may build to the
HSA threshold along east facing shores starting late Monday, and
persist into the middle of next week.

One moderate northwest swell is expected to peak on Friday, a
slightly larger swell will peak Sunday and another moderate swell
is possible next Thursday.

A series of small swells from the southern hemisphere will maintain
modest surf along south facing shores chain through this weekend.
Lows in the southern hemisphere may strengthen and shift east
enough to produce some bigger surf along south facing shores by
the end of next week.

See the latest Collaborative Surf Discussion for additional
details on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Friday afternoon for Niihau-Kauai-Oahu-
Molokai-Lanai-Kahoolawe-Maui-Kona-South Big Island-Big Island
North and East-Kohala-Big Island Interior.

Winter Storm Warning until 6 PM HST Friday for Big Island
Summits.

Small Craft Advisory until 6 PM HST Friday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

&&

DISCUSSION...Powell
AVIATION...Jelsema
MARINE...Donaldson

Nearby

Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.